Some Neurologists Unaware of Major AED Safety Issues

August 23, 2013

About 20% of neurologists are not aware of major established safety risks associated with antiepileptic drugs (AEDs), such as the risk for birth defects and suicidal thoughts, despite being exposed to multiple sources of information, according to results of a new survey.

The survey results suggest drug safety information is not being delivered to the profession in a systematic fashion, which could affect patient care.

As it stands, the dissemination of information "goes in stages" and is "a very slow process," said study author Gregory L. Krauss, MD, professor, neurology, Johns Hopkins School of Medicine, Baltimore, Maryland, in an interview with Medscape Medical News.

Dr. Gregory L. Krauss

The process might start with a report of a higher risk for a particular outcome associated with an AED, followed by inclusion of that information in a product insert that physicians might not read, epilepsy specialists becoming aware of it by reading the literature, and then general neurologists gradually learning about it through a Food and Drug Administration (FDA) warning or a continuing medical education meeting, he said.

"There isn't a good systematic method for getting safety information out about drugs, and there should be," said Dr. Krauss. "I think the FDA relies on secondary transmission and professional societies, but that's irregular. There should be a better system to inform doctors; for example, an email system that's selective for specialists. Right now, if you sign up for Medwatch (the FDA safety information and adverse event reporting program), you get buried."

The survey findings were published in the October issue of Epilepsy & Behavior.

Transmission Irregular

Using a master list of American Academy of Neurology (AAN) members, researchers sent out a survey to 4627 neurologists in the United States. The specialists were asked about their knowledge of the following recently identified safety risks for AEDs:

  • Hypersensitivity reactions (eg, Stevens-Johnson syndrome and epidermal necrolysis) with carbamazepine use in patients with a particular haplotype marker are more common among people of Asian descent. The FDA recommends screening for patients of Asian descent before initiating carbamazepine therapy.

  • Suicidal thoughts or behavior with newer AEDs. The FDA has identified a doubling of risk for suicidality in patients beginning treatment with 11 AEDs and recommends warning and monitoring patients taking these drugs.

  • Birth defects in offspring of mothers receiving divalproex. The study authors point out the risk is about 10.7%.

  • Cognitive impairment in children exposed to divalproex in utero. The authors note a decrease of 6 to 9 IQ points in these children compared with the offspring of mothers taking another AED during pregnancy.

As a control question, neurologists were asked whether they knew that lacosamide did not have black box safety warnings.

Respondents also ranked 5 methods of distributing drug safety information, from most to least effective.

The researchers analyzed 505 survey responses, representing all practice types. The sample was 66.5% male with a mean age of 48.9 years. About half (49.5%) of the participants are in solo or group practice and treat at least 100 patients with epilepsy each year (54.0%). The number of years in practice ranged from 1 to 52 years.

Number of Patients

The survey found that about a fifth of survey respondents (17% - 27% across the safety issues) were unaware of the safety warnings. Neurologists who treat large numbers of patients with epilepsy are more knowledgeable than other neurologists of safety risks linked to AEDs.

"Age, years in practice, board certification, type of practice, and geography didn't seem to influence things; the only thing that did have an influence was whether they had taken care of more than 100 epilepsy patients in a year," said Dr. Krauss.

Some 70% of respondents were aware of the recommendation to perform haplotype screening in patents of Asian heritage before prescribing carbamazepine. Although 29.1% reported starting carbamazepine treatment in these patients, only 22.5% said they performed haplotype screening.

"The FDA said you should screen these patients, but professionals probably have mixed feelings about this," he said, partly because they were not given information on how to obtain and interpret haplotype testing. "It took me 2 days to figure out how to get this lab done. Patients have to pay for it (it costs a few hundred dollars), and you have to wait for the results, so what most people do at that point is start using a different drug."

Most respondents (80.6%) were aware of the warning regarding suicidal thoughts with newer AEDs, and 70.1% reported counseling patients on this risk in the 3 years since the safety notification. However, only 60.2% correctly identified the risk as 4.3 per 1000.

Suicide Risk

Some physicians take issue with how the FDA arrived at the suicide risk related to AEDs, said Dr. Krauss. The agency merged data from the last 11 seizure-related drugs submitted for application, which included information on "thousands and thousands of patients" and found the risk for suicidality was double in those receiving drugs vs those receiving placebo, he said.

"They did no epidemiology, no correlation with demographics, and the risk was still low," from about 2 in 1000 to about 4 in 1000, he said. "The FDA also didn't do any research to show who might be at higher risk; for example, those with depression. To have a blanket warning when you just group all drugs together seems to me not reasonable."

Only 33.5% of respondents were aware of the recently identified increased risk for birth defects, and about half (48.9%) knew of the risk for lowered IQ, in offspring of mothers treated with divalproex.

"Many physicians aren't aware that valproic acid has very high birth defect rates and causes a decrease in IQ in offspring; those are serious things," commented Dr. Krauss. "Many were aware there was a risk of birth defects, but not that it was that high...when you get up to a rate of 10%, you probably need to know that."

Almost three quarters (73%) of respondents answered the control question correctly and recognized that there was no black box warning for lacosamide.

Some of the AED safety issues have only arisen in the last few years, and it may be that physicians will eventually become more aware of them. "There is a delay for some individuals, but certainly that places patients at risk," said Dr. Krauss.

Information Sources

The respondents reported that the most common source of drug safety information are notifications from speciality organizations (67.1%), published literature (67.1%), colleague and/or peer (53.1%), and continuing medical education or other educational programs (52.9%). Private practice specialists are more likely to acquire their knowledge from pharmaceutical representatives, whereas academic neurologists are more likely to use published literature and colleague/peers as sources.

Most neurologists said they would prefer receiving drug safety information from structured, easily obtained sources. Many (190) endorse a "formal warning process via specialty organizations," and almost as many (176) support emails with "updated product insert warnings to specialists in that field."

The AAN does currently forward safety warnings to its members, but it is not always systematic, said Dr. Krauss. Even though these warnings are sometimes surrounded by controversy, physicians "should certainly be aware of them," he said. "Patients may ask about it, and even if the risk may not be high, there is a risk, so you should be aware of it."

The response rate for the survey was not high but typical with an email survey, said Dr. Krauss. Physicians may feel "barraged with emails," and a mail-in survey may have garnered more responses.

The survey findings are likely applicable to a wide spectrum of medical specialists and medications, said Dr. Krauss.

Results Concerning

Although the survey results concerned her, Jacqueline French, MD, president of the American Epilepsy Society, fellow of the AAN, and professor, New York University School of Medicine, New York City, said she was not surprised by them.

"Every physician is faced with an enormous barrage of data. We prescribe a lot of different drugs, and keeping up to date on all of those drugs and the new safety issues related to them is an enormous task for anyone."

Although the public might expect the profession to know everything about every drug they prescribe, "that probably is not realistic considering the amount of data that's available," said Dr. French.

She agreed that "getting an adverse event email once every few months" from a specialty society would be one way to keep physicians abreast of new drug safety information. But smartphones, social media, and text messaging might provide other systems of information dissemination, she said.

"Patient safety is on the mind of the Academy of Neurology, and this article will certainly raise further questions that will be addressed, and attempts will be made to find systems. But these systems come at a cost, and the question then becomes who should pay for it."

Epilepsy Behav. 2013;29:36-40. Full text

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....